Tuesday, August 9, 2016

Will the dark patches go away?


A woman wants to know if the darker patches of skin color will go away. One of the early symptoms of Addison's Disease is darkening of skin especially on your face and in skin folds. Hyperpigmentation should go away when you take enough cortisone so that your body is not producing excessive amount of ATCH (adrenocorticotrophic hormone) in an effort to stimulate the adrenal glands.

I could always tell when I needed to take more medication because my face would turn a deep rose color. When I got my medicine up to an adequate level, the rosiness would go away. I am not as pale as I used to be when I was younger, but my skin is pretty normal now.


This is what hyperpigmentation is defined as:

From the US Library of Medicine https://medlineplus.gov/ency/article/003242.htm

Normal skin contains cells called melanocytes. These cells produce melanin, the substance that gives skin its color. Skin with too much melanin is called hyperpigmented skin.

Bronzing of the skin may sometimes be mistaken for a suntan. This skin discoloration often develops slowly, starting at the elbows, knuckles, and knees and spreading from there. Bronzing may also be seen on the soles of the feet and the palms of the hands. The bronze color can range from light to dark
(in fair-skinned people) with the degree of darkness due to the underlying cause.

Causes of hyperpigmentation include:

Skin inflammation (post-inflammatory hyperpigmentation)
Use of certain drugs (such as minocycline and birth control pills)
Endocrine diseases such as Addison disease
Hemochromatosis (iron overload)
Sun exposure
Pregnancy

http://www.livestrong.com/article/73875-thyroid-effects-skin/
An over- active thyroid can cause hyperpigmentation


No comments:

Post a Comment